Home  Online Resources  Table of Contents

Journal of Logic and Computation, Volume 10, Issue 5, pp. 625-662: Abstract.

Ramification and causality in a modal action logic

L Giordano*, A Martelli** and C Schwind+

*Dipartimento di Scienze e Tecnologie Avanzate, Università del Piemonte Orientale 'A. Avogadro', Corso Borsalino 54 - 15100 Alessandria, Italy, E-mail: laura@di.unito.it, **Dipartimento di Informatica - Università di Torino, C.so Svizzera 185 - 10149 Torino, Italy, E-mail: mrt@di.unit.it, +Faculté des Sciences de Luminy, Laboratoire d'Informatique de Marseille, CNRS, 16 Avenue de Luminy, Case 901, 13288 Marseille Cedex 9, France, E-mail: schwind@lim.univ.mrs.fr

The paper presents a logic for action theory based on a modal language, where modalities represent actions. The frame problem is tackled by using a nonmonotonic formalism which maximizes persistency assumptions. The problem of ramification is tackled by introducing a modal causality operator which is used to represent causal rules. Assumptions on the value of fluents in the initial state allow reasoning with incomplete initial states and postdiction. The action theory can also deal with nonminimal change and nondeterministic actions.

Keywords: reasoning about actions and change, causality, modal logic.

  Full-Text PDF  (421 KB)

[ Oxford University Press]   [ Oxford Journals]   [ Comments & Feedback]   Copyright© Oxford University Press, 2000.